Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 75, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 10, 2004, 4:15 PM EDT for Charleston County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2004, 4:15 PM EDT (20:15 UTC)
- Expired
- Jul 10, 2004, 5:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1260 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 102015 SVRCHS SCC019-102100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 414 PM EDT SAT JUL 10 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA... * UNTIL 500 PM EDT * AT 413 PM EDT...SPOTTERS REPORTED QUARTER SIZE HAIL IN NORTH CHARLESTON. RADAR INDICATED THIS SEVERE THUNDERSTORM DRIFTING SOUTH AT 5 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... NORTH CHARLESTON... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3290 7996 3290 8001 3286 8002 3284 7994 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:50 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 10, 1:50 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 150 PM EDT SAT JUL 10 2004 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...SURFACE TROUGH CONTINUES TO HANG AROUND INLAND AREAS OF THE CAROLINAS AND SOUTHEAST GEORGIA. MOIST AND UNSTABLE ATMOSPHERE IS TRAPPED UNDERNEATH UPPER RIDGE...ALLOWING FOR MORE SH/TS TO DEVELOP THIS AFTERNOON. SCATTERED ACTIVITY NOW...WILL LIKELY INCREASE IN AREAL COVERAGE AS BOUNDARY INTERACTIONS INCREASE BY LATE AFTERNOON. WET BULB IS HIGHER THAN YESTERDAY ALONG WITH PW. STEERING FLOW IS WEEK TODAY SO MAY SEE SOME PROBLEMS WITH HEAVY RAIN. ISOLATED SVR IS NOT OUT OF THE QUESTION. WILL CARRY POP THROUGH THE EVENING HOURS ONCE AGAIN. AS THE UPPER RIDGE BEGINS TO PULL AWAY TO THE WEST ON SUNDAY...LOOK FOR SCATTERED STORMS ONCE AGAIN AS A RESULT OF WEAK S/W ENERGY AND THE SEABREEZE. && .LONG TERM /MONDAY THROUGH SATURDAY/...UPPER RIDGE CURRENTLY OVER THE AREA WILL SHIFT WEST WHILE SEVERAL S/W TROUGHS MOVING SW OVER THE GREAT LAKES WILL HELP CARVE OUT A TROF OVER THE EAST COAST. BOTH THE ETA AND GFS SHOW ONE OF THESE WAVES MOVING ACROSS THE SOUTHERN APPALACHIANS ON TUE...PASSING OFF THE COAST BY WED AFTERNOON. LOWER RH VALUES IN THE MID AND UPPER LEVELS BY THE END OF THE WEEK WILL HELP LOWER POP SLIGHTLY...BUT WITH OCCASIONAL SHORT WAVES DROPPING DOWN ON THE NW FLOW...WILL NOT REMOVE POP. SOME SORT OF BOUNDARY LOOKS TO COME THROUGH WITH A LIGHT NORTH WINDS BY FRI AND THE WEEKEND. WITH DRIER AIR AND THE LOWER RH VALUES...HAVE BROUGHT TEMPS DOWN A FEW DEGREES. WITH THE UPPER RIDGE HOLDING STRONG OVER THE WESTERN 2/3RDS OF THE COUNTRY...THE TROF OVER THE EAST SHOULD STAY THROUGH NEXT WEEKEND AND BRING TEMPS BACK DOWN TO NORMAL LEVELS. && .MARINE...RESULTANT SEA BREEZE JUST STARTING TO FORM...AS WINDS AT FOLLY BEACH HAVE RECENTLY SHIFTED TO S AT 11 KT. FURTHER AWAY FROM THE COAST WINDS ARE WSW 12 KT OR LESS...EXCEPT LIGHT SLY WINDS OVER GA WATERS WITHIN 20 NM. COMBINATION OF LEE TROUGH AND SUPPRESSED ATLC RIDGE ACROSS S FL WILL KEEP A GENERAL SWLY SYNOPTIC FLOW ACROSS THE MARINE AREA INTO MON...WITH TYPICAL BACKING OF WINDS DURING THE AFTERNOON...AND VEERING AGAIN OVERNIGHT. BY LATE MON OR TUE...PERSISTENT RIDGE ALOFT RETROGRADES W AS DEEP LAYERED TROUGH DEVELOPS OVER THE ERN STATES. THIS ALLOWS A BACKDOOR COLD FRONT TO STALL N OF THE FCST AREA TUE AND WED...WHILE ANOTHER FRONT TRIES TO APPROACH FROM THE NW LATE THU. FOR NOW WILL KEEP WINDS MAINLY FROM THE SSW EVEN DURING THE MIDWEEK PERIOD...AS THE FRONTS REMAIN N OF THE REGION. SEAS NO HIGHER THAN 2 OR 3 FT THRU THU. && .AVIATION...PERSISTENT MOISTURE AXIS NEAR THE N PART OF THE CWA AND ALSO OVER GA PRODUCING WIDELY SCATTERED CONVECTION AT THIS TIME. WITH INTERACTION OF SEA BREEZE AND OUTFLOWS...I WENT AHEAD WITH TSRA AT BOTH CHS AND SAV LATE THIS AFTERNOON/EVE. IF PAST DAYS ARE ANY INDICATION...ACTIVITY WILL END BY 23Z. WILL INCLUDE LIGHT FOG AT BOTH SITES OVERNIGHT DUE TO EXPECTED RAINS. LIGHT WIND FIELDS AT BOTH TERMINALS...ALTHOUGH GUSTINESS POSSIBLE NEAR TSRA ACTIVITY. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && PY/PM
Hazardous weather outlook, Jul 10, 5:00 AM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 500 AM EDT SAT JUL 10 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-111000- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 500 AM EDT SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE THUNDERSTORMS...SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED AGAIN TODAY. A FEW OF THE STORMS FEEDING OFF THE HIGH HEAT AND HUMIDITY...COULD BECOME SEVERE WITH LOCALIZED DAMAGING WIND GUSTS...PENNY SIZE HAIL...AND NEARLY CONTINUOUS LIGHTNING. DUE TO SLOW STORM MOVEMENTS...VERY HEAVY RAIN COULD OCCUR WITH MINOR FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON ROADWAYS. .HOT AND HUMID WEATHER...ABOVE NORMAL TEMPERATURES AND MODERATE LEVELS OF HUMIDITY WILL PRODUCE A HEAT INDEX AROUND 105 DEGREES THIS AFTERNOON FOR MANY AREAS INLAND FROM THE IMMEDIATE COAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. .THUNDERSTORMS...EACH DAY THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN HAZARDS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAIN. .HOT AND HUMID WEATHER...ABOVE NORMAL TEMPERATURES AND MODERATE LEVELS OF HUMIDITY WILL PRODUCE A HEAT INDEX CLOSE TO 105 DEGREES AT SOME INLAND LOCATIONS DURING THE AFTERNOON HOURS AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. 24
In the hours before
Special weather statement, Jul 10, 2:01 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 201 PM EDT SAT JUL 10 2004 SCZ050-101830- CHARLESTON- 201 PM EDT SAT JUL 10 2004 ...STRONG THUNDERSTORMS WILL IMPACT EXTREME NORTHEASTERN CHARLESTON COUNTY THROUGH 230 PM EDT... AT 201 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER GERMANTOWN...OR ABOUT 6 MILES NORTH OF MCCLELLANVILLE...DRIFTING SOUTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WAMBAW CORNER...GERMANTOWN AND SOUTH SANTEE THROUGH 230 PM EDT. THIS INCLUDES HIGHWAY 17 BETWEEN THE SOUTH SANTEE RIVER AND MCCLELLANVILLE. EXCESSIVE CLOUD-TO-GROUND LIGHTNING...GUSTY WINDS OF 35 TO 45 MPH AND TORRENTIAL DOWNPOURS CAN BE EXPECTED. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. ST
Special weather statement, Jul 10, 2:31 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 231 PM EDT SAT JUL 10 2004 SCZ050-101900- CHARLESTON- 231 PM EDT SAT JUL 10 2004 ...STRONG THUNDERSTORMS WITH EXCESSIVE CLOUD TO GROUND AND CLOUD TO WATER LIGHTNING CONTINUE OVER EXTREME NORTHEASTERN CHARLESTON... AT 231 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES EAST NORTHEAST OF MCCLELLANVILLE...OR OVER THE NORTHERN PORTIONS OF THE CAPE ROMAIN NATIONAL WILDLIFE REFUGE...DRIFTING SOUTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MCCLELLANVILLE...THE SANTEE COASTAL WILDLIFE MANAGEMENT AREA AND THE INTRACOASTAL WATERWAY FROM THE SOUTH SANTEE RIVER TO BULLS BAY THROUGH 300 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING...GUSTY WINDS OF 35 TO 45 MPH AND TORRENTIAL DOWNPOURS CAN BE EXPECTED. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
Special weather statement, Jul 10, 2:55 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 255 PM EDT SAT JUL 10 2004 SCZ045-101930- BERKELEY- 255 PM EDT SAT JUL 10 2004 ...STRONG THUNDERSTORMS WILL IMPACT EASTERN BERKELEY COUNTY THROUGH 330 PM EDT... AT 255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTH OF THOMAS CORNER...OR ABOUT 16 MILES NORTHWEST OF MCCLELLANVILLE...MOVING SOUTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND THOMAS CORNER...SHULERVILLE AND NEWLAND THROUGH 330 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING...GUSTY WINDS OF 35 TO 45 MPH AND TORRENTIAL DOWNPOURS CAN BE EXPECTED. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
Special weather statement, Jul 10, 3:12 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 312 PM EDT SAT JUL 10 2004 SCZ050-101945- CHARLESTON- 312 PM EDT SAT JUL 10 2004 ...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHARLESTON COUNTY THROUGH 345 PM EDT... AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED OVER BUCK HALL...OR ABOUT 7 MILES WEST OF MCCLELLANVILLE... MOVING SOUTHEAST AT 5 MPH. THIS WILL AFFECT AREAS IN AND AROUND BUCK HALL AND AWENDAW THROUGH 345 PM EDT. THIS INCLUDES HIGHWAY 17 BETWEEN MCCLELLANVILLE AND AWENDAW. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 10, 3:42 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 342 PM EDT SAT JUL 10 2004 SCZ050-102015- CHARLESTON- 342 PM EDT SAT JUL 10 2004 ...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 415 PM EDT... AT 342 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF AWENDAW...MOVING SOUTH SOUTHWEST AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS ALONG HIGHWAY 17 BETWEEN AWENDAW AND WHITEHALL TERRACE THROUGH 415 PM. THIS INCLUDES THE SOUTHERN PORTIONS OF BULLS BAY AND THE BULLS ISLAND FERRY. EXCESSIVE CLOUD-TO-GROUND LIGHTNING...GUSTY WINDS OF 35 TO 45 MPH AND TORRENTIAL DOWNPOURS CAN BE EXPECTED. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. ST
Special weather statement, Jul 10, 4:05 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 405 PM EDT SAT JUL 10 2004 SCZ045-050-102030- BERKELEY-CHARLESTON- 405 PM EDT SAT JUL 10 2004 ...STRONG THUNDERSTORMS WILL IMPACT EXTREME SOUTHERN BERKELEY COUNTY AND NORTHERN CHARLESTON COUNTY THROUGH 430 PM EDT... AT 405 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES EAST OF HANAHAN...OR ABOUT 5 MILES SOUTHEAST OF GOOSE CREEK...DRIFTING SOUTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND HANAHAN... JOSHUA...BENNETT AND NORTH CHARLESTON THROUGH 430 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING...GUSTY WINDS OF 35 TO 45 MPH AND TORRENTIAL DOWNPOURS CAN BE EXPECTED. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:03 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 42 min |
| Jul 10, 4:08 PM EDT | Special Marine Warning | CHS | 52 min | |
| Jul 10, 4:57 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 33 min |
| Jul 10, 4:59 PM EDT | Special Marine Warning | CHS | 61 min | |
| Jul 10, 5:18 PM EDT | Special Marine Warning | CHS | 87 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.